Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2001, 1:19 AM CDT for Allen County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 10, 2001, 1:19 AM CDT (06:19 UTC)
- Expired
- Apr 10, 2001, 2:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Allen County, KS
The radar
The Pleasant Hill radar (KEAX), 143 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 10, 12:15 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 100620 SVRICT KSC001-100700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 119 AM CDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEN COUNTY IN SOUTHEAST KANSAS * UNTIL 200 AM CDT. * AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PETROLIA...OR ABOUT 8 MILES NORTHWEST OF CHANUTE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 200 AM CDT... HUMBOLDT... GAS... LA HARPE... MORAN... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN COUNTY UNTIL 200 AM CDT. LAT...LON 3787 9551 3773 9548 3787 9511 3803 9533 /DARMOFAL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:28 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 9, 9:28 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 928 PM CDT MON APR 9 2001 ...UPDATED... ONLY ONE MARGINALLY SVR STM SO FAR THIS EVE ACRS THE ICT CWA...THAT BEING IN EXTREME EASTERN ALLEN COUNTY ARND 01Z. ENHANCED CNVGNC OVR OUTFLOW BNDRY WAS THE PROBABALE CULPRIT FOR THE REPEAT INTENSE STM DVLPMT OVR ALLEN/BOURBON COUNTIES IN PROXIMITY TO MODEST LO LVL JET. WK S/W MOVG FM THE PANHANDLES TWD SCNTRL KS MAY HAVE AIDED LIFT. AREA SOUNDINGS AT SGF AND OUN MODIFIED FOR THE SRN CWA IMPLIED ELEVATED POTNL INSTBY/CAPE ARND 2000 J/KG. THE LO LVL JET WL BE THE FORCING MECHANISM TO INITIATE ANY CNVTN ALG/N OF BNDRY ACRS THE CWA OVRNGT. AT THE MOMENT...IT LOOKS LIKE THE S/W MOVG ACRS THE AREA AND CNVTN TO THE E WAS INDUCING A WK SFC WAVE ALONG THE FNT...WITH THE NEAR SFC FLO BACKD MORE N/NELY FM ICT NWD INTO CNTRL KS. THEREFORE THE RETURN LO LVL FLO/JET DVLPMT MAY BE DELAYED A BIT TO GET CNVTN GOING ACRS AREAS W OF THE FLINT HILLS TWD OR AFT MDNGT. HOWEVER...WL KEEP TSRA CHCS GOING OVRNGT...WITH HIGHEST POPS CONTG ACRS SERN KS. TEMPS MAY NEED TO BE NUDGED UP IN SERN KS WHERE MUGGY DWPTS SHOULD RMN IN THE LOW TO MID 60S. DARMOFAL .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 11:08 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 37 min |
| Apr 9, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 42 min |
| Apr 9, 11:59 PM CDT | Tornado Warning | ICT | Elk | 31 min |
| Apr 10, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 43 min |
| Apr 10, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Woodson | 43 min |
| Apr 10, 11:39 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| Apr 10, 11:50 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Apr 10, 11:57 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Apr 10, 12:13 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Apr 10, 12:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| Apr 10, 12:31 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 59 min |
| Apr 10, 12:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.